Overdose call results in hepatitis C scare for 2 Manchester EMTsBy SHAWNE K. WICKHAM
New Hampshire Sunday News
April 15. 2017 9:13PM
Hickey said the incident was a grim reminder for first responders to wear proper barrier protection, something he admits they have gotten “complacent” about, not just in Manchester but industry-wide.
Wearing eye protection and a mask, in addition to gloves, on a medical call is a “recommendation” of the fire department, not a requirement, Hickey said. But he plans to hold a training session with all the fire companies to urge them to protect themselves whenever they respond to an overdose, after what happened to two of their own.
“We as a profession need to look at things differently, with the rampant IV drug use and the increasing incidence of HIV and hepatitis in the drug-using community,” he said. “We’re treating these patients every day.”
Hickey said the call came in around 2:30 p.m. last Wednesday for two patients in cardiac arrest after using drugs.
When EMT crews from the fire department and American Medical Response arrived, they found a man and a woman in “an overdose state,” Hickey said. Both had pulses but their breathing was impaired, so the crews began working on them, administering naloxone, which can reverse the effects of an opioid overdose.
They had administered three doses of naloxone to the man. “And he made a movement as if he was going to breathe,” Hickey said, so the EMT who was using a “bag valve mask” to help the man breathe removed it from the patient’s face.
That’s when the man projectile vomited. “It went everywhere,” Hickey said. The vomit splashed on their clothing and equipment. And two firefighters “got it in their eyes and mouth.”
Exposure to bodily fluids is part of the job, Hickey said. “What was different about this one, because this person had a history of IV drug abuse, and the prevalence of communicable diseases in the IV-drug-using community, the possibilities were significantly heightened that they would be exposed to something,” he said.
Hepatitis C, a chronic liver disease, and HIV, the virus that causes AIDS, were among the concerns.
The two firefighters were taken to Catholic Medical Center, where Hickey said the medical staff consulted the Centers for Disease Control and Prevention for advice. “And the end result was the likelihood of transmission is extremely, extremely low, especially when it’s through vomit,” he said; exposure to blood would be more of a risk.
Hickey said he’s not faulting the firefighters who were affected, admitting he doesn’t always wear a mask and eye protection himself.
But what happened has made him rethink how he does his job, he said. “You really have to take a step back and realize that over the years, we’ve become complacent, and perhaps we need to reinforce things.”
He had his own scare years ago when a psychiatric patient spit in his face. “She said she had AIDS and she hoped I died.”
So he knows firsthand how difficult it can be to deal with the possibility that you’ve been exposed to a deadly disease. “It freaks you out for a while,” he said. “I’ve been through that and it’s not a very comfortable thing.”
Asked how the affected firefighters are doing, Hickey said initially “it was tough for them,” but the two were in better spirits when he talked to them Thursday night. And he said both are “eager to get back to work.”
Manchester’s occupational health office will be handling the two firefighters’ cases and the city has offered them help through the Employee Assistance Plan, Hickey said.
There’s another disturbing aspect to this incident. The woman who was the other overdose victim was 9-weeks pregnant, Hickey said, noting first responders have been seeing an increase in the number of pregnant women who have been overdosing.